Antidepressant Withdrawal Can be a Real Problem

The use of antidepressants is at an all time high. Currently, one in ten Americans now takes an antidepressant medication with the exception of women in their 40s and 50s, the figure is one in four. The reason for these outrageous numbers is due to depression, economic struggles, stress and anxiety.

In time, people on antidepressants start to feel better and often just stop taking them. This is never a good idea without talking to your doctor first. The body needs to wean off the drugs slowly so it can adjust. Do not stop taking the medicine until you've spoken with your doctor, it can be dangerous—even deadly.

Stopping antidepressants suddenly may cause major withdrawal symptoms. It could also worsen the very problem that put you on medication in the first place. Some of the first signs of trouble after suddenly stopping antidepressants include flu like symptoms and disturbing mental thoughts or images. Additional side effects of antidepressant withdrawal include anxiety, fatigue, and loss of coordination, insomnia, nightmares, depression and mood swings, muscle spasms, dizziness, nausea, and vomiting.

The symptoms of withdrawal from antidepressants always vary from person to person because they work on balancing the mood influencing chemicals in the brain. Sometimes you may have to quit a medication or change to a new one but so it the right way by tapering off slowly under the supervision of your doctor. This allows the brain chemicals to make slow adjustments and will reduce the chance of withdrawal.
  • 13 Commentsby Likes|Date
  • This is one factor that makes me wary of trying antidepressants except as a last resort. It’s sort of along the lines of the rumors you hear that once you start, it’s difficult to stop taking them. And I’ve heard some horror stories about withdrawals when people insist upon stopping immediately. If antidepressants end up being part of my own life I’ll definitely have to remember this.
  • While I think in a lot of cases antidepressants can help a situation, I'm also very wary of taking anything like that. They say that depression can be an imbalance of chemicals in the brain, all the tablet does is even it out again.

    Any tablet that is going to have an affect on your brain, is going to leave a lasting impression I think so if people do start to take them, I'd be very cautious indeed and make sure you follow the doctors advice to the letter.
  • That is why antidepressant addicts should be mentally and physically prepared before quitting taking them because they would go through a roller-coaster ride of emotions when they have already started having withdrawals. It will never be easy to deal with this. 
  • I am strongly against medication for depression, the reason why people are depressed is because there is a problem in their life that needs addressing, why would you medicated and suppress the problem. It seems to me that medication in western society treats the symptom and not the cause, and therefore, the cause just gets worse.
  • I've been through withdrawal from several antidepressants and yep...it can be horrible. I liken withdrawing from Effexor as being as close to what withdrawing from heroin is in terms of how sick you are going to feel. And the super scary thing is, until a few years ago, doctors refused to believe antidepressant withdrawal symptoms existed! People would get sick and be told they were making it up, or have a rebound effect with their symptoms and the doctors would say that temporary increase in symptoms (because the body was used to the chemical being there) was proof that the person should never go off medication.
  • Anything you take, even if its been prescribed by a doctor is going to have some kind of withdrawal symptoms attached to it. Antidepressants are no different.

    Your body will become used to the drug, the chemical and if all of a sudden it doesn't have that on a daily basis anymore then your obviously going to experience some symptoms.
  • Yes, it can be very difficult indeed to come off them, which is why you should always make sure that you're taking the advice of your GP if you don't want to be on them anymore, as you need to ensure that you're cutting down on them slowly and sensibly - that is by far the best thing that you can do. You can get horrible withdrawal effects if you don't do it properly, so it is certainly worth taking the time to make a plan and do everything in a way that would suit you. 
  • Depression is an illness that involves the experience of a low mood that may possibly affect carrying out normal day-to-day activities.

    I do agree that Antidepressant Withdrawal may become a real issue if one does not adhere to the treatment prescribed by one's doctor. If a person decides to withdraw from antidepressant medication then it is very important that this individual consults his/her doctor for an action plan in slowly reducing the risks of sudden withdrawal. 


  • I agree with this, especially with with what Lol said. I'm on Effexor and am pretty much on it for life because the withdrawal effects are so severe. Doctors should never put people on these medications without explaining how addictive they are. They are legally addicting people to medications!
  • The withdrawal of any kind of medication used to treat any kind of mental disease is dangerous. I know because my mom quit Clonazepam cold turkey,  she started having heart arrhythmia after that.   It was no coincidence.  People should never stop taking those meds without consult their doctor first... sometimes it can take even two years to wean yourself off it safely! 
  • there are various types of depression and severeties... treatment can help for sure.. if you're struggling, feel free to reach out..
Sign In or Register to comment.